by Neil Bauman, Ph.D.
A man wrote:
My 87 year old mother has of late begun hearing music, conversations, and other noises which aren’t there. The examples you mentioned in your article describing ‘Musical Ear Syndrome‘ were exactly the situations she’s describing. I was ready to ascribe her hallucinations to her age, solitude and hearing loss until I read the following paragraph.
“Another cause of auditory hallucinations is drugs and medications. Elderly people tend to take more and more medications as they age. Unfortunately, numerous drugs can cause auditory hallucinations.”
Have you any references to or about drugs which may be a cause? My mother is taking a few drugs. If there’s a generic type or class of medication (e.g., for some specific organ, bodily function, condition, etc.) that’s most likely to be a culprit, it would be hugely helpful to know.
There are a good number of drugs that known to cause hallucinations—the vast majority of which are auditory hallucinations. So far, I have found more than 280 drugs, herbs and chemicals with this property.
Unfortunately, the drugs are scattered throughout many of the drug classes, so you can’t just say, for example, “Stay away from these 3 classes of drugs and you’ll be fine.”
Appendix 2 in “Phantom Voices, Ethereal Music and Other Spooky Sounds” lists all the hallucinatory drugs and herbs of which I’m aware.